Maine, 2006

Flooding in Maine, January 15 to 16, 2006

January 15 to 16, 2006 · NWS GYX · 2 events in 2 counties and zones

Mild weather and 1 to 2 inches of rainfall caused ice to move and then jam on the Sandy River. Only minor flooding was reported with no damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Mild weather and 1 to 2 inches of rainfall caused ice to move and then jam on the Sandy River. Only minor flooding was reported with no damage. The Sandy River at Mercer (flood stage 12.0 ft) crested at 13.5 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 15, 4:18 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 15, 4:18 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
418 AM EST SUN JAN 15 2006

.SHORT TERM (TODAY THROUGH TONIGHT)...
GOODBYE SPRING HELLO WINTER. 980 MB SURFACE LOW WAS NEAR CAPE COD
AT 06Z AND WILL RACE NORTHEAST INTO THE MARITIMES BY LATE AFTERNOON.
THE UPPER LOW WAS OVER SW NEW ENGLAND AT 06Z ON WATER VAPOR
IMAGERY AND WILL MAKE ITS WAY NORTHEAST ACROSS THE AREA TODAY.
HIGHEST SNOW AMOUNTS ARE EXPECTED ACROSS THE NH MOUNTAINS AND
EXTREME WESTERN ME MOUNTAINS WHERE NW UPSLOPE FLOW AND UVM FROM
THE UPPER LOW COMBINE. THE HEAVY SNOW WITH DEFORMATION ZONE MAY
WORK INTO EXTREME SW PORTION OF FORECAST AREA AND HAVE ELECTED TO
RAISE SNOW AMOUNTS A BIT THERE AS A RESULT. NO CHANGES WERE MADE
TO WARNING OR ADVISORY AREAS WITH THE NEW PACKAGE. WE WILL
CONTINUE WITH A WIND ADVISORY THROUGH THIS EVENING FOR THE ENTIRE
AREA AS NW WINDS SHOULD FREQUENTLY GUST OVER 30 MPH. THE GUSTY NW
WINDS WILL USHER MUCH COLDER AIR INTO THE AREA WITH 12Z MINS
BASICALLY THE DAYTIME HIGHS AS TEMPERATURES CONTINUE TO TUMBLE AND
SHOW LITTLE IF ANY RECOVERY TODAY. GIVEN UPSTREAM TEMPERATURES AND
FRESH SNOWPACK I WENT WITH THE COLDER MET NUMBERS FOR TONIGHT.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
AS THE SURFACE LOW SITS OVER THE MARITIMES...GUSTY WINDS WILL
CONTINUE INTO MONDAY NIGHT. EXPECT AN UPSLOPE/DOWNSLOPE CLOUD
PATTERN FOR MONDAY...WITH SNOW SHOWERS DIMINISHING ACROSS THE
MOUNTAINS AS MOISTURE THINS. DUE TO THE NEW SNOW COVER...THE
COLDER GFS MOS NUMBERS WERE FAVORED FOR HIGHS.

THERE SHOULD BE ENOUGH WIND TO PREVENT A TEMPERATURE FREE FALL
MONDAY NIGHT...AS SKIES CLEAR WITH RIDGING IN THE MIDDLE LEVELS.
WENT WITH THE COLDER GFS MOS NUMBERS...BUT THIS COULD BE A BIT
WARM DEPENDING ON WINDS...ESPECIALLY IN SHELTERED LOCATIONS.

THE 00Z GFS WAS USED FOR THE OVERALL SYNOPTIC PATTERN FOR TUESDAY
INTO WEDNESDAY. LEFT THE MENTION OF PRECIPITATION OUT OF THE
FORECAST FOR TUESDAY...BASED ON THE DRY AIR IN PLACE. CLOUDS
SHOULD INCREASE AT THE HIGHER LEVELS IN THE AFTERNOON AS THE MID
LEVEL RIDGE STARTS TO BREAK DOWN. ONCE AGAIN...DUE TO THE SNOW
COVER...FAVORED THE COLDER GFS MOS NUMBERS.

MODEL SOUNDINGS SUGGEST THAT THE FIRST PORTION OF THE PRECIPITATION
FOR TUESDAY NIGHT WILL FALL IN THE FORM OF SLEET AND SNOW...AS
STRONG WARM AIR ADVECTION MOISTENS THE ATMOSPHERE. AFTER THE
EVAPORATIVE COOLING IS EXHAUSTED...GFS MODEL SOUNDINGS SUGGEST A
PERIOD OF SLEET WITH WARMING IN THE MID LEVELS...AND LOWER LEVELS
REMAINING COLDER. NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST
AFTER TUESDAY NIGHT.

&&

.AVIATION...
MVFR...WITH AREAS OF IFR IN CEILINGS AND SNOW THROUGH MIDDAY. IN
ADDITION STRONG SURFACE WINDS ARE EXPECTED THROUGH THE PERIOD WITH
FREQUENT GUSTS TO 30 KT.

&&

.MARINE...
SHORT TERM (TODAY AND TONIGHT)...
WINDS WILL INCREASE THIS MORNING IN STRONG COLD AIR ADVECTION
BEHIND DEPARTING SURFACE LOW. WILL CONTINUE WITH GALES THIS
PACKAGE.

LONG TERM (MONDAY THROUGH THURSDAY)...
GALES SHOULD CONTINUE INTO MONDAY EVENING AS THE FLOW IS DOMINATED
BY THE CLOSED LOW CROSSING MAINE. THE INSTABILITY PEAKS DURING
MONDAY...AND GUSTS TO 40 KNOTS ARE STILL POSSIBLE. A SLOW DOWNWARD
TREND IN WINDS SPEED IS EXPECTED MONDAY NIGHT AND EARLY TUESDAY AS
THE SURFACE LOW MOVES AWAY AND WEAK HIGH PRESSURE BUILDS IN.

WINDS WILL INCREASE AGAIN TO SMALL CRAFT LEVELS IN THE SOUTHEAST
FLOW LATE TUESDAY NIGHT...AND WINDS COULD EVEN TOUCH GALE IN THE
SOUTHWEST FLOW WEDNESDAY AFTERNOON AHEAD OF THE SURFACE COLD
FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ007>009-012>014-018>028 UNTIL 7 PM SUNDAY.
  ...WINTER STORM WARNING FOR MEZ007 UNTIL 4 PM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ008-009-012>014 UNTIL 4 PM
     SUNDAY.
NH...WIND ADVISORY FOR NHZ001>010-013-014 UNTIL 7 PM SUNDAY.
  ...WINTER STORM WARNING FOR NHZ001>003 UNTIL 4 PM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR NHZ004>007 UNTIL 4 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL 5 PM MONDAY.
&&
Hazardous weather outlook, Jan 15, 4:33 AM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
433 AM EST SUN JAN 15 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-160945-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
433 AM EST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM NEAR NANTUCKET ISLAND EARLY THIS
MORNING WILL TRACK NORTHEAST THROUGH THE BAY OF FUNDY THIS MORNING
AND MOVE TO THE MARITIMES TONIGHT. THE LOW WILL PRODUCE SNOW AND
STRONG WINDS ACROSS THE AREA TODAY.

SNOW ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES ACROSS THE
MOUNTAINS...WHERE A WINTER STORM WARNING IS IN EFFECT FOR A
PORTION OF THE AREA TODAY. ELSEWHERE...SNOW ACCUMULATIONS WILL
RANGE FROM 1 TO 3 INCHES NEAR THE COAST TO AS MUCH AS 3 TO 6
INCHES ACROSS WEST CENTRAL NEW HAMPSHIRE. GUSTY WINDS WILL ALSO
PRODUCE BLOWING AND DRIFTING SNOW. PLEASE REFER TO THE WINTER
WEATHER MESSAGE (PWMWSWGYX OR WMO ID WWUS41 KGYX) FOR MORE
INFORMATION ON THE WINTRY WEATHER.

THE LOW WILL ALSO PRODUCE STRONG AND GUSTY NORTHWEST WINDS. EXPECT
WINDS TO AVERAGE 20 TO 30 MPH...WITH GUSTS TO 45 MPH AT TIMES.
THIS WILL CAUSE DOWNED TREE LIMBS AND POWER LINES...RESULTING IN
SCATTERED POWER OUTAGES. PLEASE REFER TO THE NON PRECIPITATION
MESSAGE (PWMNPWGYX OR WMO ID WWUS71 KGYX) FOR MORE INFORMATION ON
THE WINDS.

THE SOMERSET COUNTY SHERIFFS OFFICE REPORTS A SIGNIFICANT ICE JAM
ON THE CARRABASSETT RIVER IN NORTH ANSON MAINE. NO FLOODING HAS
BEEN REPORTED WITH THE ICE JAM...BUT FLOODING CAN AND OCCASIONALLY
DOES OCCUR WITH LITTLE WARNING NEAR ICE JAMS. FOR THE LATEST
INFORMATION ON THE ICE JAM...PLEASE REFER TO THE FLOOD STATEMENT
(PWMFLSGYX OR WMO ID WGUS81 KGYX).

A GALE WARNING IS CURRENTLY IN EFFECT FOR THE COASTAL WATERS
THROUGH MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERIOD OF MIXED PRECIPITATION IS POSSIBLE ACROSS THE REGION
TUESDAY NIGHT INTO WEDNESDAY. IT IS STILL TOO EARLY TO TELL WHAT
TYPE OF PRECIPITATION WILL FALL...BUT TEMPERATURES NEAR FREEZING
WILL PROBABLY RESULT IN SLICK TRAVEL FOR A TIME TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. SPOTTERS REPORTS OF SNOWFALL AND
WIND GUSTS...AS WELL AS ANY DAMAGE AS A RESULT OF THE WIND...WOULD
BE GREATLY APPRECIATED.

HAYES

In the hours before

Special weather statement, Jan 15, 2:21 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 AM EST SUN JAN 15 2006

MEZ018-019-023-024-NHZ006-008>010-013-014-151530-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND...
SOUTH PORTLAND...WESTBROOK...WOLFEBORO...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
221 AM EST SUN JAN 15 2006

...SLICK TRAVEL EXPECTED THIS MORNING...

RAIN WILL CHANGE TO SNOW THIS MORNING ACROSS SOUTHEAST NEW
HAMPSHIRE AND SOUTHERN MAINE AS COLDER AIR FILTERS SOUTH ON STRONG
AND GUSTY NORTHWEST WINDS. AS TEMPERATURES DROP BELOW FREEZING
THIS MORNING IN ALL AREAS...ANY STANDING WATER REMAINING FROM THE
RAIN AND SNOWMELT OF SATURDAY WILL REFREEZE...RESULTING IN SLICK
TRAVEL EARLY THIS MORNING.

SNOW ACCUMULATIONS WERE GENERALLY AVERAGE BETWEEN 1 AND 5 INCHES...
WITH THE HIGHEST AMOUNTS ACROSS CENTRAL AND SOUTHEAST NEW
HAMPSHIRE. THIS WILL AGGRAVATE TRAVEL CONDITIONS LATER THIS
MORNING.

MEZ020>022-025>028-151530-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
INCLUDING THE CITIES OF...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER...UNITY...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST
221 AM EST SUN JAN 15 2006

...SLICK TRAVEL EXPECTED THIS MORNING...

RAIN WILL CHANGE TO SNOW THIS MORNING ACROSS CENTRAL MAINE AS
COLDER AIR FILTERS SOUTH ON STRONG AND GUSTY NORTHWEST WINDS. AS
TEMPERATURES DROP BELOW FREEZING THIS MORNING IN ALL AREAS...ANY
STANDING WATER REMAINING FROM THE RAIN AND SNOWMELT OF SATURDAY
WILL REFREEZE...RESULTING IN SLICK TRAVEL EARLY THIS MORNING.

SNOW ACCUMULATIONS WERE GENERALLY AVERAGE BETWEEN 1 AND 3 INCHES.
THIS WILL AGGRAVATE TRAVEL CONDITIONS LATER THIS MORNING.

HAYES
Special weather statement, Jan 15, 2:21 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 AM EST SUN JAN 15 2006

MEZ018-019-023-024-NHZ006-008>010-013-014-151530-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND...
SOUTH PORTLAND...WESTBROOK...WOLFEBORO...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
221 AM EST SUN JAN 15 2006

...SLICK TRAVEL EXPECTED THIS MORNING...

RAIN WILL CHANGE TO SNOW THIS MORNING ACROSS SOUTHEAST NEW
HAMPSHIRE AND SOUTHERN MAINE AS COLDER AIR FILTERS SOUTH ON STRONG
AND GUSTY NORTHWEST WINDS. AS TEMPERATURES DROP BELOW FREEZING
THIS MORNING IN ALL AREAS...ANY STANDING WATER REMAINING FROM THE
RAIN AND SNOWMELT OF SATURDAY WILL REFREEZE...RESULTING IN SLICK
TRAVEL EARLY THIS MORNING.

SNOW ACCUMULATIONS WILL GENERALLY AVERAGE BETWEEN 1 AND 5 INCHES...
WITH THE HIGHEST AMOUNTS ACROSS CENTRAL AND SOUTHEAST NEW
HAMPSHIRE. THIS WILL AGGRAVATE TRAVEL CONDITIONS LATER THIS
MORNING.

MEZ020>022-025>028-151530-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
INCLUDING THE CITIES OF...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER...UNITY...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST
221 AM EST SUN JAN 15 2006

...SLICK TRAVEL EXPECTED THIS MORNING...

RAIN WILL CHANGE TO SNOW THIS MORNING ACROSS CENTRAL MAINE AS
COLDER AIR FILTERS SOUTH ON STRONG AND GUSTY NORTHWEST WINDS. AS
TEMPERATURES DROP BELOW FREEZING THIS MORNING IN ALL AREAS...ANY
STANDING WATER REMAINING FROM THE RAIN AND SNOWMELT OF SATURDAY
WILL REFREEZE...RESULTING IN SLICK TRAVEL EARLY THIS MORNING.

SNOW ACCUMULATIONS WILL GENERALLY AVERAGE BETWEEN 1 AND 3 INCHES.
THIS WILL AGGRAVATE TRAVEL CONDITIONS LATER THIS MORNING.

HAYES
Special weather statement, Jan 15, 4:47 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
447 AM EST SUN JAN 15 2006

NHZ005>009-151200-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
INCLUDING THE CITIES OF...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH
447 AM EST SUN JAN 15 2006

...FALLING AND BLOWING SNOW WILL RESULT IN DIFFICULT TRAVELING
CONDITIONS EARLY THIS MORNING...

LOOK FOR SNOW TO FALL HEAVILY AT TIMES THROUGH 630 AM ACROSS WEST
CENTRAL NEW HAMPSHIRE. THROUGH THAT TIME...TWO NEW INCHES OF SNOW
CAN BE EXPECTED. AS NORTHWEST WINDS GUST TO 45 MPH AT TIMES...EXPECT
VISIBILITIES TO BE GREATLY REDUCED. IN ADDITION...THE GUSTY WINDS
WILL RESULT IN DOWNED TREE LIMBS...WHICH COULD TAKE DOWN POWER
LINES AND CAUSE SCATTERED POWER OUTAGES.

AS TEMPERATURE DROP THROUGH THE 20S...WIND CHILL VALUES WILL FALL
INTO THE SINGLE DIGITS ABOVE ZERO.

MEZ018-023-NHZ010-013-014-151200-
INTERIOR YORK-COASTAL YORK-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
ROCHESTER...DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...
PORTSMOUTH...HAMPTON
447 AM EST SUN JAN 15 2006

...SNOW...SLEET AND GUSTY WINDS WILL RESULT IN DIFFICULT TRAVELING
CONDITIONS EARLY THIS MORNING...

LOOK SNOW AND SLEET TO FALL WITH VARYING INTENSITIES THROUGH 515
AM...THEN BEGIN TO LIGHTEN UP AFTER 515 AM. THROUGH THAT TIME...AN
ADDITIONAL INCH OF SNOW AND SLEET CAN BE EXPECTED...CAUSING SLICK
TRAVELING CONDITIONS. ALSO...BE ON THE ALERT FOR ICE UNDER THE
SNOW...A RESULT OF STANDING WATER FROM SATURDAY REFREEZING.

AS NORTHWEST WINDS GUST TO 45 MPH AT TIMES...EXPECT VISIBILITIES
TO BE GREATLY REDUCED. IN ADDITION...THE GUSTY WINDS WILL RESULT
IN DOWNED TREE LIMBS...WHICH COULD TAKE DOWN POWER LINES AND CAUSE
SCATTERED POWER OUTAGES.

AS TEMPERATURES DROP INTO THE 20S...EXPECT WIND CHILL VALUES TO
FALL INTO THE TEENS AND POSSIBLY SINGLE NUMBERS ABOVE ZERO.

MEZ019>022-024>028-151200-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER...
UNITY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST
447 AM EST SUN JAN 15 2006

...SNOW...SLEET AND GUSTY WINDS WILL RESULT IN DIFFICULT TRAVELING
CONDITIONS EARLY THIS MORNING...

LOOK SNOW AND SLEET TO FALL WITH VARYING INTENSITIES THROUGH 630
AM. THROUGH THAT TIME...A NEW INCH OR SO OF SNOW AND SLEET CAN BE
EXPECTED....CAUSING SLICK TRAVELING CONDITIONS. ALSO...BE ON THE
ALERT FOR ICE UNDER THE SNOW...A RESULT OF STANDING WATER FROM
SATURDAY REFREEZING.

AS NORTHWEST WINDS GUST TO 45 MPH AT TIMES...EXPECT VISIBILITIES
TO BE GREATLY REDUCED. IN ADDITION...THE GUSTY WINDS WILL RESULT
IN DOWNED TREE LIMBS...WHICH COULD TAKE DOWN POWER LINES AND CAUSE
SCATTERED POWER OUTAGES.

AS TEMPERATURES DROP THROUGH THE 20S...EXPECT WIND CHILL VALUES TO
FALL INTO THE TEENS AND POSSIBLY SINGLE NUMBERS ABOVE ZERO.

MEZ007>009-012>014-151200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD
447 AM EST SUN JAN 15 2006

...FALLING AND BLOWING SNOW WILL RESULT IN DIFFICULT TRAVELING
CONDITIONS EARLY THIS MORNING...

LOOK FOR SNOW TO FALL WITH VARYING INTENSITY THROUGH 630 AM ACROSS
THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE. THROUGH THAT TIME...AS
MUCH AS TWO NEW INCHES OF SNOW CAN BE EXPECTED. AS NORTHWEST WINDS
GUST TO 45 MPH AT TIMES...EXPECT VISIBILITIES TO BE GREATLY
REDUCED. IN ADDITION...THE GUSTY WINDS WILL RESULT IN DOWNED TREE
LIMBS...WHICH COULD TAKE DOWN POWER LINES AND CAUSE SCATTERED
POWER OUTAGES.

AS TEMPERATURE DROP THROUGH THE 20S AND INTO THE TEENS...WIND CHILL
VALUES WILL FALL INTO THE SINGLE DIGITS ABOVE ZERO.

NHZ001>004-151200-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...CONWAY
447 AM EST SUN JAN 15 2006

...FALLING AND BLOWING SNOW WILL RESULT IN DIFFICULT TRAVELING
CONDITIONS EARLY THIS MORNING...

LOOK FOR SNOW TO FALL WITH VARYING INTENSITY THROUGH 630 AM ACROSS
THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE. THROUGH
THAT TIME...AS MUCH AS TWO NEW INCHES OF SNOW CAN BE EXPECTED. AS
NORTHWEST WINDS GUST TO 45 MPH AT TIMES...EXPECT VISIBILITIES TO
BE GREATLY REDUCED. IN ADDITION...THE GUSTY WINDS WILL RESULT IN
DOWNED TREE LIMBS...WHICH COULD TAKE DOWN POWER LINES AND CAUSE
SCATTERED POWER OUTAGES.

AS TEMPERATURE DROP THROUGH THE 20S AND INTO THE TEENS...WIND CHILL
VALUES WILL FALL INTO THE SINGLE DIGITS ABOVE ZERO.
Special weather statement, Jan 15, 6:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
647 AM EST SUN JAN 15 2006

MEZ018-023-NHZ010-013-014-151515-
INTERIOR YORK-COASTAL YORK-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
ROCHESTER...DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...
PORTSMOUTH...HAMPTON
647 AM EST SUN JAN 15 2006

...SLICK TRAVELING CONDITIONS WILL CONTINUE THIS MORNING...

EXPECT MAINLY LIGHT SNOW ACROSS SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST MAINE THROUGH 930 AM. DURING THIS TIME...AN ADDITIONAL
INCH OR SO OF SNOW CAN BE EXPECTED. NORTHWEST WINDS WILL GUST TO
45 MPH AT TIMES...RESULTING IN BLOWING AND DRIFTING SNOW...WHICH
WILL GREATLY REDUCE VISIBILITIES AT TIMES.

ALSO...AS TEMPERATURES HOVER IN THE 20S...LOOK FOR WIND CHILL
VALUES TO DROP INTO THE TEENS.

NHZ005>009-151515-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
INCLUDING THE CITIES OF...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH
647 AM EST SUN JAN 15 2006

...SLICK TRAVELING CONDITIONS WILL CONTINUE THIS MORNING...

EXPECT MAINLY LIGHT SNOW ACROSS WEST CENTRAL NEW HAMPSHIRE THROUGH
930 AM. DURING THIS TIME...AN ADDITIONAL INCH OR SO OF SNOW CAN BE
EXPECTED. NORTHWEST WINDS WILL GUST TO 45 MPH AT TIMES...RESULTING
IN BLOWING AND DRIFTING SNOW...WHICH WILL GREATLY REDUCE
VISIBILITIES AT TIMES.

ALSO...AS TEMPERATURES HOVER IN THE MID TEENS TO LOWER 20S...LOOK
FOR WIND CHILL VALUES TO DROP TO NEAR 5 BELOW ZERO AT TIMES.

MEZ019>022-024>028-151515-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER...
UNITY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST
647 AM EST SUN JAN 15 2006

...SLICK TRAVELING CONDITIONS WILL CONTINUE THIS MORNING...

LOOK FOR SNOW TO FALL WITH VARYING INTENSITY THROUGH 930 AM FOR
CENTRAL MAINE. SOME SLEET COULD MIX WITH THE SNOW OVER KENNEBEC AND
WALDO COUNTIES AT TIMES. DURING THIS TIME...AN ADDITIONAL INCH OR
TWO IS POSSIBLE. NORTHWEST WINDS WILL GUST TO 45 MPH AT TIMES...
RESULTING IN BLOWING AND DRIFTING SNOW...WHICH WILL GREATLY
REDUCE VISIBILITIES AT TIMES.

ALSO...AS TEMPERATURES HOVER IN THE LOWER TO MID 20S...LOOK FOR
WIND CHILL VALUES TO DROP TO 5 TO 10 ABOVE ZERO.

MEZ007>009-012>014-151515-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD
647 AM EST SUN JAN 15 2006

...SLICK TRAVELING CONDITIONS WILL CONTINUE THIS MORNING...

LOOK FOR SNOW TO FALL WITH VARYING INTENSITY THROUGH 930 AM ACROSS
THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE. DURING THIS TIME...AN
ADDITIONAL INCH OR TWO OF SNOW IS EXPECTED... WITH LOCALLY HIGHER
AMOUNTS IN THE HIGHER TERRAIN. NORTHWEST WINDS WILL GUST TO 45 MPH
AT TIMES...RESULTING IN BLOWING AND DRIFTING SNOW...WHICH WILL
GREATLY REDUCE VISIBILITIES AT TIMES.

ALSO...AS TEMPERATURES HOVER IN THE MID TEENS TO LOWER 20S...LOOK FOR
WIND CHILL VALUES TO DROP TO NEAR 5 BELOW ZERO AT TIMES.

NHZ001>004-151515-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...CONWAY
647 AM EST SUN JAN 15 2006

...SLICK TRAVELING CONDITIONS WILL CONTINUE THIS MORNING...

LOOK FOR SNOW TO FALL WITH VARYING INTENSITY THROUGH 930 AM
ACROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE.
DURING THIS TIME...AN ADDITIONAL INCH OR TWO OF SNOW IS
EXPECTED...WITH LOCALLY HIGHER AMOUNTS IN THE HIGHER TERRAIN.
NORTHWEST WINDS WILL GUST TO 45 MPH AT TIMES...RESULTING IN
BLOWING AND DRIFTING SNOW...WHICH WILL GREATLY REDUCE VISIBILITIES
AT TIMES.

ALSO...AS TEMPERATURES HOVER IN THE MID TEENS TO LOWER 20S...LOOK FOR
WIND CHILL VALUES TO DROP TO NEAR 5 BELOW ZERO AT TIMES.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Franklin

When
January 15, 8:00 AM EST to January 16, 2:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.083, -69.100

Flood, Southern Somerset

When
January 15, 8:38 AM EST to January 16, 1:26 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491775, 5491774.